About this Journal Submit a Manuscript Table of Contents
International Journal of Mathematics and Mathematical Sciences
Volume 2012 (2012), Article ID 643568, 12 pages
http://dx.doi.org/10.1155/2012/643568
Research Article

Norm for Sums of Two Basic Elementary Operators

A. Bachir,1,2,3 F. Lombarkia,1,2,3 and A. Segres1,2,3

1Department of Mathematics, Faculty of Science, King Khalid University, P.O. Box 9004, Abha, Saudi Arabia
2Department of Mathematics, Faculty of Science, University of Batna, 05000 Batna, Algeria
3Department of Mathematics, Mascara University, Algeria

Received 27 July 2012; Revised 8 November 2012; Accepted 25 November 2012

Academic Editor: Yuri Latushkin

Copyright © 2012 A. Bachir et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We give necessary and sufficient conditions under which the norm of basic elementary operators attains its optimal value in terms of the numerical range.

1. Introduction

Let be a normed space over ( or ), its unit sphere, and its dual topological space. Let be the normalized duality mapping form to given by Let be the normed space of all bounded linear operators acting on . For any operator and , is called the spatial numerical range of , which may be defined as This definition was extended to arbitrary elements of a normed algebra by Bonsall [13] who defined the numerical range of as where is the left regular representation of in , that is, for all . is known as the algebra numerical range of , and, according to the above definitions, is defined by For an operator , Bachir and Segres [4] have extended the usual definitions of numerical range from one operator to two operators in different ways as follows.

The spatial numerical range of relative to is The spatial numerical range of relative to is The maximal spatial numerical range of relative to is For , let , then the set is called the generalized maximal numerical range of relative to . It is known that is a nonempty closed subset of and . The definition of can be rewritten, with respect to the semi-inner product as with respect to an inner product as We shall be concerned to estimate the norm of the elementary operator , where are bounded linear operators on a normed space and is the basic elementary operator defined on by We also give necessary and sufficient conditions on the operators under which attaints its optimal value .

2. Equality of Norms

Our next aim is to give necessary and sufficient conditions on the set of operators for which the norm of equals .

Lemma 2.1. For any of the operators and all , one has

Proof. The proof is elementary.

Theorem 2.2. Let be operators in .
If and , then

Proof. The proof will be done in four steps; we choose one and the others will be proved similarly. Suppose that and , then there exist such that and there exist such that . Define the operators as follows: Then , and Hence Letting , Since therefore

Corollary 2.3. Let be a normed space and . Then, the following assertions hold: (1)if , then ; (2)if and , then .

Remark 2.4. In the previous corollary, if we set , then we obtain an important equation called the Daugavet equation: It is well known that every compact operator on [5] or on [6] satisfies (2.10).
A Banach space is said to have the Daugavet property if every rank-one operator on satisfies (2.10). So that from our Corollary 2.3 if or for every rank-one operator , then has the Daugavet property.
The reverse implication in the previous theorem is not true, in general, as shown in the following example which is a modification of that given by the authors Bachir and Segres [4, Example 3.17].

Example 2.5. Let be the classical space of sequences , equipped with the norm and let be an infinite-dimensional Banach space. Taking the Banach space equipped with the norm, for , where is any norm-one operator from to which does not attain its norm (by Josefson-Nissenzweig’s theorem [7]), we can find a sequence such that converges weakly to . Therefore we get the desired operator defined by Let be operators defined on as follows: where is the identity operator on . It easy to check that are linear bounded operators and . If we choose and such that , then and and from we get It is clear from the definitions of and that (for details, see [4]).

The next result shows that the reverse is true under certain conditions, before that we recall the definition of Birkhoff-James orthogonality in normed spaces.

Definition 2.6. Let be a normed space and . We say that is orthogonal to in the sense of Birkhoff-James ([8, 9]), in short , iff
If are linear subspaces of , we say that is orthogonal to in the sense of , written as iff for all and all .
If , we will denote by and the range and the dual adjoint, respectively, of the operator .

Theorem 2.7. Let be operators in .
If , then Moreover, if then

Proof. If , then we can find two normalized sequences and such that We have for all so we can deduce from the above inequalities and (2.10) that and . From the assumptions we get Set and for all and define the function on the closed subspace spanned by for all as It is clear that is linear for all and From the assumptions it follows that This means that is continuous for each on the subspace with (by (2.27) and ). Then by Hahn-Banach theorem there is with and , for each . So hence Thus, and by Lemma 2.1 Therefore,

From we can find a normalized sequences such that Since , for each , then we can find a normalized such that We argue similarly and get Following the same steps as in the previous case we obtain .

Moreover, if we have and , it suffices to reverse, in the proof of the previous case, the role of into and into .

For the completeness of the previous theorem we need to prove the following result which is very interesting.

We recall that Phelps [10] has proved that, for a Banach space , is dense in ; this property is called subreflexivity of the space . Using this fact, Bonsall and Duncan [2] has proved that for any operator we have . The following result generalizes the Bollobas result in the case , where .

Proposition 2.8. Let be a Banach space with smooth dual and let such that is a surjective operator. Then .

Proof. Let , then there are such that .
By the subreflexivity of there exist sequences and such that and to . It follows that the sequence has an weak convergent subsequence , that is, On the one hand, we have Then Thus On the other hand, So and . Then by smoothness of the space we get . Next,
Then or and therefore which means that .

Corollary 2.9. Let be a Banach space with smooth dual and .
If and with being surjective, and , then Moreover, if , is surjective, and , then

Corollary 2.10. Let be a Banach space with smooth dual and such that are surjective operators. If and such that then the following assertions are equivalent:(1); (2).

As a particular case, we obtain the following.

Corollary 2.11. Let be a Banach space with smooth dual and are surjective operators in . If then the following assertions are equivalent:(1); (2).

3. Hilbert Space Case

Let be a complex Hilbert space and . The maximal numerical range of [11] denoted by is defined by and its normalized maximal range, denoted by , is given by The set is nonempty, closed, convex, and contained in the closure of the numerical range of .

In this section we prove that if , the conditions would imply that

Proposition 3.1. Let be a complex Hilbert space, .
If , then and and .

Proof. If or and or , the result is obvious.
The proof will be done in four steps, we choose one and the others will be proved similarly. Suppose that and , if , then there exists a sequence such that We have ; this yields From (3.5) and (3.6) we get Suppose now that and , if , then there exists a sequence such that Since , then .
Suppose that , then such that .
Hence From this, we derive that From (3.8) and (3.10) we have From (3.7) and (3.11) we get and and .

Remark 3.2. We remark that in the case we obtain an implication given by Boumazgour [12].

Acknowledgments

The authors would like to sincerely thank the anonymous referees for their valuable comments which improved the paper. This research was supported by a grant from King Khalid University (no. KKU_ S130_ 33).

References

  1. F. F. Bonsall and J. Duncan, Numerical Ranges of Operators on Normed Spaces and of Elements of Normed Algebras, vol. 2 of London Mathematical Society Lecture Note Series, Cambridge University Press, London, UK, 1971.
  2. F. F. Bonsall and J. Duncan, Numerical Ranges. II, vol. 2, Cambridge University Press, New York, NY, USA, 1973.
  3. F. F. Bonsall, “The numerical range of an element of a normed algebra,” Glasgow Mathematical Journal, vol. 10, pp. 68–72, 1969. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  4. A. Bachir and A. Segres, “Numerical range and orthogonality in normed spaces,” Filomat, vol. 23, no. 1, pp. 21–41, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. I. K. Daugavet, “A property of completely continuous operators in the space C,” Uspekhi Matematicheskikh Nauk, vol. 18, no. 5, pp. 157–158, 1963 (Russian).
  6. G. Ja. Lozanovskiĭ, “On almost integral operators in KB-spaces,” Vestnik Leningrad University. Mathematics, vol. 21, no. 7, pp. 35–44, 1966.
  7. J. Diestel, Sequences and Series in Banach Spaces, vol. 92 of Graduate Texts in Mathematics, Springer, New York, NY, USA, 1984. View at Publisher · View at Google Scholar
  8. G. Birkhoff, “Orthogonality in linear metric spaces,” Duke Mathematical Journal, vol. 1, no. 2, pp. 169–172, 1935. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. R. C. James, “Orthogonality and linear functionals in normed linear spaces,” Transactions of the American Mathematical Society, vol. 61, pp. 265–292, 1947. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  10. R. R. Phelps, Convex Functions, Monotone Operators and Differentiability, vol. 1364 of Lecture Notes in Mathematics, Springer, Berlin, Germnay, 2nd edition, 1993.
  11. J. G. Stampfli, “The norm of a derivation,” Pacific Journal of Mathematics, vol. 33, pp. 737–747, 1970. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  12. M. Boumazgour, “Norm inequalities for sums of two basic elementary operators,” Journal of Mathematical Analysis and Applications, vol. 342, no. 1, pp. 386–393, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH